Maryland, 2005Strong Wind in Maryland, November 22, 2005
November 22, 2005 · NWS LWX · 6 events in 6 counties and zones
A large low pressure system along with a strong cold front moved across the region on Thanksgiving Day causing strong winds. The system caused a prolonged period of strong winds in many parts of the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system along with a strong cold front moved across the region on Thanksgiving Day causing strong winds. The system caused a prolonged period of strong winds in many parts of the region. Local newspaper reports indicated that 14,000 Baltimore Gas & Electric customers were without power, due to the strong winds taking down trees and power lines. The power outages lasted several hours into the evening on Thanksgiving Day, and affected locations from Western Maryland, southeast into Lower Southern Maryland.The following are the reports of damage due to this strong wind event:Power outages were reported around the area due to strong winds bringing down trees and power lines. Wind gust values ranged between 45 to 52 mph. Widespread power outages were reported in the Baltimore Metropolitan Area. Several wind gusts were reported at airports in the region. Downed trees and power outages were reported in the general area. Strong wind gusts were also measured at the Frederick, MD Municipal Airport. Strong wind gusts were measured at the Baltimore-Washington International Airport (BWI).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 22, 11:28 AM EST, 32 minutes earlier.
Area forecast discussion, Nov 22, 11:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EST TUE NOV 22 2005
.SHORT TERM (REST OF TODAY)...
MSAS ANALYSIS AT 15Z SHOWS A STRONG 978 MB LOW JUST SOUTH OF EASTERN
LONG ISLAND. STRONGEST PRESSURE GRADIENT IS ACROSS EASTERN LONG
ISLAND AND EASTERN NJ. 12Z DULLES SOUNDING INDICATED 25 KT WINDS
AT 1 K FT AND 35 KT WINDS AT 2 K FT...YET CAA...RAIN AND CLOUD
COVER HAVE PREVENTED MIXING OF THE ATMOSPHERE. SAT AND RADAR
IMAGERY SHOW SHIELD OF LIGHT TO MODERATE RAIN WILL EXIT TO THE
EAST OF THE CHESAPEAKE BAY BY 19Z. LOW LEVEL CLOUDS CONTINUE TO
CIRCULATE AROUND THE LARGE LOW PRESSURE SYSTEM...AND SKIES WILL
REMAIN MOSTLY CLOUDY THIS AFTERNOON. WITH BOUNDARY LAYER DRYING
OUT THIS AFTERNOON...EXPECT WEAK MIXING TO PRODUCE WIND GUSTS TO
25 TO 30 KT. WELL ALIGNED NW FLOW FROM THE BOUNDARY LAYER TO H85
WILL PRODUCE UPSLOPE SNOW SHOWERS ALONG THE ALLEGHENY FRONT...AND
SNOW ADVISORY FOR THE WESTERN SLOPES LOOKS ON TRACK.
UPDATED ZONES FOR TIMING OF THE END OF RAIN EAST OF THE BLUE RIDGE
AND TO TWEAK WIND SPEEDS AND GUSTS FOR THIS AFTERNOON.
&&
.PREVIOUS DISCUSSION...
(ISSUED 359 AM EST TUE NOV 22 2005)
SHORT TERM...TODAY THROUGH TONIGHT... 07Z MSAS SHOWS 987 MB MSLP
RESIDING OFF THE MID ATLANTIC COAST...EXHIBITING PRESSURE FALLS
ABOUT 7 MB/6 HOURS. MODELS ARE IN GOOD AGREEMENT WITH LOW PRESSURE
CONTINUING TO DEEPEN BY THE HOUR...AS STRONG UPPER LEVEL S/W
ENERGY OFF THE SE CONUS CATCHES UP WITH THE SFC LOW PRESSURE
SYSTEM. STORM WILL BE 965 MB OR SO BY THIS EVENING...AND BE
LOCATED OVER MAINE.
JUST LOOKING AT THE RADAR...WILL NEED TO KEEP HIGH POPS FOR RAIN
GOING FOR MUCH OF THE AREA THIS MORNING...YET THE MODELS SHOW RAIN
MOVING AWAY FROM SW TO NE THROUGH THE MORNING. RAIN SHOULD CUT OFF
NICELY AND WILL QUICKLY DROP POPS TO SLGT CHC FOR A SHOWER IN THE
AFTERNOON. EXCEPTION WILL BE IN THE WEST...ESPECIALLY WEST OF THE
ALLEGANY FRONT...WHERE WILL KEEP HIGH POPS GOING AS UPSLOPE FLOW
DEVELOPS LATER TODAY AND CONTINUES TONIGHT. WITH COLD ADVECTION
DEVELOPING TODAY ON N/NW WINDS...UPSLOPE PRECIP WILL BE IN THE FORM
OF SNOW. WILL EXTEND WSW THROUGH TONIGHT FOR THE 5 COUNTIES IN OUR
WEST...FOR 1 TO 3 INCHES TOTAL ACCUMULATION. ANOTHER KEY ISSUE WILL
BE WIND SPEEDS. GFS SHOWS AOA 45 KT WITHIN A FEW THOUSAND FEET CRUISING
THROUGH OUR CWA TODAY AND EARLY TONIGHT. WITH CAA...WE SHOULD BE
ABLE TO TRANSFER A DECENT AMOUNT OF THIS TO THE SURFACE. GFS AND NAM
BUFKIT TELLS A SIMILAR TALE...AND HAVE BUMPED UP WINDS AND INCLUDED
GUSTS IN GRIDS AND TEXT PRODUCTS...HITTING 35-40 MPH WIND GUSTS
SPEEDS. THIS OF COURSE REMAINS BELOW WIND ADVISORY CRITERIA.
LONG TERM...WEDNESDAY THROUGH MONDAY... RIDGING BEGINS TO BUILD
IN BEHIND THE DEPARTING LOW PRESSURE SYSTEM BY EARLY WEDNESDAY.
SURFACE FLOW BEGINS TO SHIFT TO THE WEST...ALLOWING FOR A FEW
BREAKS IN THE CLOUDS DURING WEDNESDAY AFTERNOON. THE SURFACE
RIDGING MOVES OFF QUICKLY TO THE EAST IN ADVANCE OF AN APPROACHING
CLIPPER SYSTEM. MOISTURE BEGINS INCREASING EARLY WEDNESDAY EVENING
IN ADVANCE OF THE CLIPPER...PROGGED FOR EARLY THURSDAY WITH HIGH
PRESSURE BUILDING IN FOR FRIDAY AND LINGERING INTO THE FIRST PART
OF NEXT WEEK.
BOTH THE NAM AND GFS PRODUCE PRECIP OVERNIGHT WEDNESDAY INTO EARLY
THURSDAY...AND WILL BE COLD ENOUGH FOR SNOW EAST OF THE ALLEGANY
FRONT. KEPT THE MENTION OF THE RASN MIX FOR THE PIEDMONT...LOWER
SOUTHERN MARYLAND AND THE DISTRICT.
OVERALL...HAVE NOT MADE MANY CHANGES TO THE ONGOING FORECAST. MADE A
FEW TWEAKS FOR THE POPS OVERNIGHT WEDNESDAY INTO EARLY THURSDAY. THE
GFS LINGERS THE PRECIP A LITTLE LONGER THAN THE NAM DURING THE DAY
ON THURSDAY. WILL SIDE WITH THE NAM AND END THE CHANCES OF PRECIP
SLIGHTLY EARLIER THAN THE GFS IN THE EAST...WHICH AGREES WELL WITH
THE PREVIOUS FORECAST PACKAGE.
AVIATION...
RAIN WILL TAPER OFF THIS MORNING...AND CIGS/VSBYS WILL IMPROVE
TOWARD VFR. TAFS ADEQUATELY TIME SUCH CHANGES.
MARINE...
GALE CONDITIONS EXPECTED ON THE WATERS TODAY. SMALL CRAFT
CONDITIONS WILL CONTINUE THROUGH EARLY WEDNESDAY. IN ADDITION...A
SMALL CRAFT ADVISORY MAY BE NEEDED JUST AHEAD AND BEHIND THE
CLIPPER SYSTEM LATE WEDNESDAY INTO EARLY THURSDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...SNOW ADVISORY FOR MDZ002 UNTIL 4 AM WEDNESDAY.
VA...SNOW ADVISORY FOR VAZ021 UNTIL 4 AM WEDNESDAY.
WV...SNOW ADVISORY FOR WVZ048-049-054 UNTIL 4 AM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ530>537 UNTIL 7 PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 7 PM TUESDAY TO 1 PM
WEDNESDAY.
&&
SHORT TERM...SMITHHazardous weather outlook, Nov 22, 11:03 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EST TUE NOV 22 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1103 AM EST TUE NOV 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY WILL REMAIN IN EFFECT THROUGH 4 AM WEDNESDAY FOR
THE ALLEGANY FRONT. SNOW ACCUMULATIONS OF ONE TO THREE INCHES WILL
BE LIKELY.
A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY
UNTIL 7 PM. WINDS ARE EXPECTED TO DIMINISH THIS EVENING...HOWEVER A
SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE REMAINDER OF THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH WEDNESDAY
AFTERNOON.
A CLIPPER STORM WILL RACE THROUGH THE AREA OVERNIGHT WEDNESDAY AND
EARLY THURSDAY. ACCUMULATING SNOWS WILL BE POSSIBLE ALONG THE
ALLEGANY FRONT...WHILE LIGHT RAIN OR SNOW IS POSSIBLE EAST OF THE
ALLEGANY FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED THIS AFTERNOON AND TONIGHT.
SMITH
Strong Wind, Allegany
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Allegany forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
Power outages were reported around the area due to strong winds bringing down trees and powerlines.
Strong Wind, Anne Arundel
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Anne Arundel forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Downed trees and power outages were reported in the general area. Wind gust was measured at Baltimore-Washington International Airport.
Strong Wind, Frederick
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Frederick forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Downed trees and power outages were reported in the general area. Wind gust was measured at the Frederick, MD Municipal Airport.
Strong Wind, Northern Baltimore
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Northern Baltimore forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Widespread power outages were reported in the Baltimore Metropolitan Area. Several wind gusts were reported at airports in the region. Wind gust values ranged between 45 to 52 mph.
Strong Wind, Southern Baltimore
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Southern Baltimore forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Widespread power outages were reported in the Baltimore Metropolitan Area. Several wind gusts were reported at airports in the region. Wind gust values ranged between 45 to 52 mph.
Strong Wind, Washington
- When
- November 22, 12:00 PM EST to 7:45 PM EST
- Where
- Washington forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Power outages were reported around the area due to strong winds bringing down trees and powerlines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, November 22 to 23, 2005$160,000 · 8 events
- High Wind and Strong Wind in New Jersey, November 22, 2005$45,000 · 52 kt wind · 21 events
- Winter Weather in Vermont, November 22, 2005$40,000 · 2 events
- Winter Weather in Vermont, November 22, 2005$40,000 · 2 events
- Winter Weather in New York, November 22, 2005$30,000 · 6 events
- Strong Wind in Pennsylvania, November 22, 2005$10,000 · 10 events
- Flooding in Maine, November 22 to 23, 20058 events
- Strong Wind in Maryland, November 22, 2005$5,000 · 5 events
- Strong Wind in Delaware, November 22, 2005$5,000 · 4 events
- Flooding in Maine, November 22 to 23, 20053 events
- Flooding in Maine, November 22 to 23, 20053 events
- Flooding in Maine, November 22 to 23, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481793, 5481794, 5481795, 5481874, 5481875, 5481876.